The relationship between antiepileptic drug (AED) treatment during pregnancy, neurobehavior of the neonate, and the neurological outcome in later life of 40 children exposed in utero to a single AED (phenobarbital, phenytoin, valproic acid) was studied at Children’s Hospital, Virchow Klinikum of the Humboldt University Berlin: Institute of Toxicology and Embryopharmacology, Free University Berlin; and Department of Neuropediatrics, Children’s Hospital, University of Heidelberg, Germany. Tonic clonic seizures during pregnancy occurred in 5 (27%) of the phenobarbital-treated women, in 5 (38%) treated with phenytoin, and in 3 (33%) of valproic-acid-treated women. AED exposed neonates had greater neurobehavioral disorders than the controls. Apathy was most pronounced in phenobarbital-exposed neonates, whereas hyperexcitability was more severe after maternal valproic acid (VPA) exposure. Phenytoin-exposed neonates, having the least neurobehavioral side effects, had low serum concentrations, whereas the concentrations of VPA in cord blood were relatively high. VPA concentrations at birth correlated with the degree of neonatal hyperexcitability and neurological dysfunction found at 6 year follow-up. [1]

COMMENT. The authors suggest that the neonatal VPA-induced malformations and neurobehavioral and late neurological side effects may be related to unexpectedly high levels of the drug and its active metabolites during pregnancy, at birth, and in the neonatal period. Mothers taking VPA during pregnancy should have drug levels closely monitored, especially at the time and shortly after conception but also throughout pregnancy.